Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Consistency of linear inequalities over sets

Author: Abraham Berman
Journal: Proc. Amer. Math. Soc. 36 (1972), 13-17
MSC: Primary 15A39; Secondary 90C05
MathSciNet review: 0309967
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Necessary and sufficient conditions for the equivalence of the statements: (I) The system $ b - Ax \in T,x \in S$, is consistent. (II) $ y \in {T^ \ast },{A^H}y \in {S^ \ast } \Rightarrow \operatorname{Re} (b,y) \geqq 0$, are given in terms of the sets S and T and the matrix A. Sufficient conditions for this equivalence are obtained in the case where S and T are closed convex cones.

References [Enhancements On Off] (What's this?)

  • [1] A. Ben-Israel, Linear equations and inequalities on finite dimensional, real or complex, vector spaces: A unified theory, J. Math. Anal. Appl. 27 (1969), 367-389. MR 39 #4192. MR 0242865 (39:4192)
  • [2] A. Berman and A. Ben-Israel, More on linear inequalities with applications to matrix theory, J. Math. Anal. Appl. 33 (1971), 482-496. MR 0279117 (43:4843)
  • [3] -, Linear inequalities, mathematical programming and matrix theory, Math. Prog. 1 (1971), 291-300. MR 0381716 (52:2605)
  • [4] K. Fan, A generalization of the Alaoglu-Bourbaki theorem and applications, Math. Z. 88 (1965), 48-60. MR 31 #2584. MR 0178326 (31:2584)
  • [5] J. Farkas, Über Theorie der einfachen Ungleichungen, J. Reine Angew. Math. 124 (1902), 1-24.
  • [6] N. Levinson, Linear programming in complex space, J. Math. Anal. Appl. 14 (1966), 44-62. MR 37 #1162. MR 0225569 (37:1162)
  • [7] R. T. Rockafellar, Convex analysis, Princeton Math. Series, no. 28, Princeton Univ. Press, Princeton, N.J., 1970. MR 43 #445. MR 0274683 (43:445)
  • [8] V. A. Sposito and H. T. David, A note on Farkas lemmas over cone domains, Iowa State University Report.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 15A39, 90C05

Retrieve articles in all journals with MSC: 15A39, 90C05

Additional Information

Keywords: Affine set, closed convex cone, consistency, linear inequality, linear transformation, pointed cone, polar, polyhedral cone, relative interior
Article copyright: © Copyright 1972 American Mathematical Society

American Mathematical Society